FDA issues a new warning about popular diabetes drug

June 10, 2016

FDA approves a new indication, then issues strengthened warning about possible effects.

In alarming news for diabetic patients taking canagliflozin medications (Invokana, Invokamet; Janssen), FDA is warning that interim safety results from an ongoing clinical trial found an increase in foot and leg amputations with the drugs.

“We have not determined whether canagliflozin increases the risk of leg and foot amputations,” FDA said in a Drug Safety Communication. “We are currently investigating this new safety issue and will update the public when we have more information.”

FDA said patients should not stop taking the medications. Instead, healthcare professionals should monitor patients for symptoms such as new pain or tenderness, sores or ulcers or infections in their legs or feet.

See also: FDA increases warning on diabetes medication

4.5 years in

The warning about Invokana and Invokamet was based on the ongoing Canagliflozin Cardiovascular Assessment Study (CANVAS) clinical trial. The trial’s independent data monitoring committee identified an increased risk of leg and foot amputations.

“The amputations occurred about twice as often in patients treated with canagliflozin compared to patients treated with placebo, which is an inactive treatment,” FDA said.

An interim analysis showed that over a year’s time, the risks of amputation for patients in the trial were equivalent to  seven out of every 1,000 patients taking 100 mg canagliflozin daily; five out of every 1,000 patients taking 300 mg canagliflozin daily; and three out of every 1,000 patients taking placebo.

Patients in the CANVAS trial have been followed for an average of four and a half years to date. A second, similar canagliflozin trial, the CANVAS-R trial, has not shown the same risks of increased leg and foot amputations to date. Patients in the CANVAS-R trial have been followed for an average of nine months. 

See also: FDA warns of joint pain with DPP-4 diabetes drugs